Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 41, NWS Charleston, WV

July 28, 2020Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 28, 2020, 6:37 PM EDT for Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 6:37 PM EDT (22:37 UTC)
Expired
Jul 28, 2020, 9:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WGUS51 KRLX 282237
FFWRLX
VAC051-290145-
/O.NEW.KRLX.FF.W.0041.200728T2237Z-200729T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
637 PM EDT Tue Jul 28 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Dickenson County in southwestern Virginia...

* Until 945 PM EDT.

* At 637 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. There was a report of high water on some roads 
  in Clintwood. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Clintwood, Clinchco, McClure and Nora.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3719 8253 3719 8245 3719 8237 3717 8227
      3713 8220 3707 8217 3703 8218 3702 8225
      3708 8239 3711 8250 3716 8255 3717 8255
      3718 8255

FLASH FLOOD...RADAR INDICATED

$$

RG
2 follow-up statements
725 
WGUS71 KRLX 282357
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
757 PM EDT Tue Jul 28 2020

VAC051-290145-
/O.CON.KRLX.FF.W.0041.000000T0000Z-200729T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
757 PM EDT Tue Jul 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS 
EVENING FOR CENTRAL DICKENSON COUNTY...

At 757 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Flash flooding is expected to continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Clintwood, Clinchco, McClure and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3719 8253 3719 8245 3719 8237 3717 8227
      3713 8220 3707 8217 3703 8218 3702 8225
      3708 8239 3711 8250 3716 8255 3717 8255
      3718 8255

FLASH FLOOD...RADAR INDICATED

$$

RG
528 
WGUS71 KRLX 290140
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
940 PM EDT Tue Jul 28 2020

VAC051-290150-
/O.EXP.KRLX.FF.W.0041.000000T0000Z-200729T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
940 PM EDT Tue Jul 28 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT THIS EVENING FOR 
CENTRAL DICKENSON COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3719 8253 3719 8245 3719 8237 3717 8227
      3713 8220 3707 8217 3703 8218 3702 8225
      3708 8239 3711 8250 3716 8255 3717 8255
      3718 8255

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:32 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 28, 2:32 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
232 PM EDT Tue Jul 28 2020

.SYNOPSIS...
A cold front sinks southward today ahead of high pressure on
Wednesday. Low pressure passes south Thursday. Another low and
cold front approach over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 200 PM Tuesday...

At the time of writing, the cold front has cleared the majority
of southeast Ohio and now continues its slow progression
southeastward. The front, with some enhancement from diurnal
heating, is the culprit behind convection sprouting across the
southern half of the forecast area this afternoon. High moisture
levels pose a concern for isolated water issues with heavy
downpours associated with showers and storms today, but
thankfully storm motion appears to be pushing things along so
far.

Gradual clearing behind the front will persist from NW to SE
into the evening in response to drier air being ushered in
with high pressure building in from the west. The overnight
period will feature river valley fog, giving way to a mostly dry
and sunny day on Wednesday. Cooler air behind the front will
also prompt a slight reduction in temperatures closer to normal,
with afternoon highs ranging from to mid to upper 80s across
the lowlands and the mid 70s for the higher terrain.

Next disturbance on tap arrives in the form of an upper level
trough near the break point of the near and short term period.
Little to no impacts are foreseen during this period, aside from
a few isolated to scattered showers and thunderstorms sneaking
into our southwest Virginia and extreme southern West Virginia
counties late Wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 231 PM Tuesday...

An upper level shortwave will impact the weather across the region
during this period. While weakening, this feature is expected to
approach from the west Wednesday night and then move across the area
on Thursday.  At the surface, a weak cold front may push south
late.

As a result, expect showers and storms will overspread the area on
Thursday and then continue into Thursday night.

Combination of clouds associated with shortwave and convection
should act to hold temperatures down. Quick look at the MET and MAV
numbers indicates afternoon temperatures across the lowland counties
may actually remain below normal. However, will go with a blend of
all of the guidance which suggests near normal readings.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 231 PM Tuesday...

Long range guidance suggests another trough located to our west will
move northeast across the region over the weekend with a third
trough possibly impacting our weather late in the period.

In response, a area of low pressure at the surface should move
northeast from the middle Mississippi Valley Saturday dragging a
warm front north Saturday night followed by a cold front Monday.

Unsettled weather should be the rule for much of the period with the
greatest coverage of convection being in the late afternoon into the
overnight hours.

Latest temperature guidance indicates daytime temperatures should
generally be near normal.

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

Cold front continues to sag its way through the region this
afternoon, with the bulk of developing convection extending
across the southern half of West Virginia. Confidence is low in
regards to direct impacts at any given terminal, so elected to
maintain VCTS for now with a possible need for AMDs through the
duration of the afternoon in the event of brief IFR reductions.

The front will park just south of the region overnight tonight,
prompting a decent likelihood for river valley fog Wednesday
morning. Opted to advertise IFR or worse at most sites overnight
with the exception of BKW, where fog is less likely to sprout.

High pressure returns briefly on Wednesday, eroding away the
morning fog and giving way to a predominantly VFR forecast for
the remainder of the TAF period. Advancing disturbance from the
west will be on our doorsteps by Wednesday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary, possibly warranting AMDs this
afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR conditions possible Thursday night along the higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MEK
NEAR TERM...MEK
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...MEK
Hazardous weather outlook, Jul 28, 3:57 AM EDT, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EDT Tue Jul 28 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
357 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. The area is
under a marginal threat for excessive rainfall today and tonight
associated with a cold front. Any heavy downpours under potential
thunderstorms may lead to localized minor flooding issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 5:39 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
539 PM EDT Tue Jul 28 2020

VAZ003-004-WVZ033-282215-
Dickenson-Buchanan-McDowell-
539 PM EDT Tue Jul 28 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN
AND SOUTHWESTERN MCDOWELL COUNTIES...

At 538 PM EDT, strong thunderstorms were clustered near Grundy,
moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, War, Trammel, Clinchco, Jolo, Oakwood, Stacy, Nora,
Vansant, McClure, Cucumber and Roseann.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3717 8255 3740 8211 3728 8158 3722 8170
      3724 8174 3720 8176 3718 8185 3713 8192
      3713 8199 3705 8204 3704 8217 3699 8226
      3700 8228 3698 8231
TIME...MOT...LOC 2138Z 281DEG 29KT 3727 8210

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:39 PM EDTSpecial Weather StatementRLXBuchanan, Dickenson36 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.